If you're a mom, and you nurse, you need to read this: codeine ingested by some nursing mothers can harm - even kill - their babies.
Most nursing mothers and pregnant women know to be extremely careful about what meds they take - but this is different. Apparently certain drugs that have been deemed safe for nursing moms - drugs containing codeine - are not actually safe for all nursing moms. If you happen to carry a certain gene - a not at all rare gene, apparently - codeine gets converted to morphine in your blood, and can do irreparable harm. Codeine turns up in all kinds of drugs, drugs that are given to or prescribed to new and nursing moms. Drugs that are given to new moms right after childbirth. Drugs that were given to me.
According to a report in today's Globe and Mail:
Nearly one-quarter of babies whose mothers took codeine while breastfeeding showed signs of central nervous system depression, according to a new study, suggesting the drug can transform mother's milk into a troubling brew... Specifically, 17 of 72 babies became sedated or experienced abnormal breathing, including one who narrowly avoided a tragic reaction, according to Hospital for Sick Children researchers in collaboration with the University of Western Ontario.
The problem here is, codeine is pretty standard in post-partum treatment for pain. Dr. Gideon Koren, the study's lead author, estimates that as many as 120,000 Canadian women a year receive the drug after childbirth. Apparently, some mothers carry multiple copies of a gene capable of converting the common pain reliever into strong concentrations of morphine. This was already known, but according to Dr. Koren, this pharmacological phenomenon is - if this study is anything to go by - broader than initially thought:
“Young babies are much more sensitive to narcotics than adults, even if you calculate per dose… Not all of it may be life-threatening, but any CNS [central nervous system] depression is bad news, especially if kids have other reasons for SIDS [sudden infant death syndrome] or not remembering to breathe. This was a very important finding...”
I'll say. The story goes on to relate what happened to Rani Jamieson and her son Tariq. Ms. Jamieson was given Tylenol with codeine for pain after the birth of Tariq, two years ago. When he died suddenly at 12 days old, it was discovered that he had a toxic blood morphine concentration of 70 nanograms per millilitre, which is seven times as high as has been measured in babies whose mothers don't carry the gene that converts codeine to morphine, according to Dr. Koren. Ms. Jamieson discovered that she carries that gene, but she discovered it too late. Her son was already gone. She's suing the makers of Tylenol. She wants the drug (Tylenol 3) to carry a warning for nursing mothers.
Heartbreaking, and terrifying. If you're nursing, and you carry this gene - which you can't know, apparently, unless you participate in studies like this, or your child dies, which, gaaaaah - and you take medication that contains codeine, you could harm or kill your baby. Not just Tylenol 3, either. According to Health Canada, other medications with codeine include:
- Tylenol No. 1 caplets, Tylenol with Codeine No. 2 and Tylenol No. 3
- Dimetapp C Syrup
- Robitussin A-C Syrup
- Sinutab with codeine
The Canadian Press report at the CBC website offers this information for worried mothers:
Signs of morphine overdose in children, beyond increased sleepiness,
include difficulty breast-feeding or breathing and limpness. Nursing
mothers may also experience overdose symptoms, such as extreme
sleepiness, confusion, shallow breathing or severe constipation.
New mothers taking codeine who find themselves extremely sleepy should consult their doctor. If their baby seems unusually sleepy or has trouble nursing they should contact their physician or take the baby to an emergency room.
Spread the word. This is so, so frightening.
More from parenting